Oral bisphosphonate use may increase risk of Barrett's Esophagus

   The use of oral bisphosphonates may increase the risk for Barrett’s Esophagus (BE), especially among patients with gastroesophageal reflux disease (GERD), according to a study presented at DDW 2013, held in May 2013 in Orlando.

   Researchers at the Baylor College of Medicine in Houston conducted a case-control study among eligible patients scheduled for an elective esophagogastroduodenoscopy (EGD), and a sample of patients eligible for screening colonoscopy recruited from primary care clinics at a large VA Medical Center. There were 285 BE cases, 1122 endoscopy controls, and 496 primary care controls. Men constituted most of these groups at 97.2%, 89.2%, and 96.8%, respectively. 

   According to the researchers, alendronate and risedronate were the only oral bisphosphonates prescribed. In the adjusted multiple regression, they found that oral bisphosphonate use was significantly associated with BE risk (odds ratio [OR] 2.29; 95% confidence interval [CI], 1.09 to 4.80) compared with both control groups combined. This association remained significant when BE cases were compared with endoscopy controls only (OR 2.49; CI, 1.18 to 5.24), but when compared with primary care controls, the OR was attenuated to 1.49 (CI, 0.51 to 4.40).

   The association between bisphosphonate use and BE was observed in patients with GERD symptoms (defined as at least weekly) (OR 3.11; CI, 1.20 to 8.66); however, no association was observed between bisphosphonate use and BE in patients without GERD symptoms (OR 1.12; CI, 0.36 to 3.50).